Category: 

Can I Take Pseudoephedrine with Alcohol?

Though taking pseudoephedrine with alcohol is not dangerous, it can cause light headedness.
Pills that are often taken with pseudoephedrine, like aspirin or ibuprofen, can be dangerous when used with alcohol.
Pseudoephedrine is an over-the-counter medication used to combat congestion.
Article Details
  • Written By: Emily Daw
  • Edited By: Kaci Lane Hindman
  • Last Modified Date: 10 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The US Post Office uses a mail boat to deliver to other ships on the Detroit River, and it has its own zip code: 48222.  more...

November 27 ,  1978 :  Harvey Milk and San Francisco Mayor George Moscone were murdered.  more...

Pseudoephedrine is a common over-the-counter cold and allergy medication used to treat nasal congestion, or a stuffy nose. The side effects of combining pseudoephedrine with alcohol are minimal and not considered dangerous, but may include general malaise. Certain drugs often taken with pseudoephedrine, such as aspirin, ibuprofen, or various antihistamines, should not be combined with alcohol. Of course, you should use caution when using any drug, and consult a medical professional or pharmacist if you have any questions about drug interactions.

This drug provides temporary relief of allergy symptoms, but it does not cure any underlying problems. It works by constricting the blood vessels in the nose, which reduces nasal discomfort and decreases the production of mucus. The constriction of blood vessels causes pseudoephedrine to be a mild stimulant, or "upper." Alcohol, on the other hand, is a depressant, or "downer." Stimulants tend to increase heart rate and boost energy, while depressants reduce heart rate and energy.

Combining stimulants with depressants, such as taking pseudoephedrine with alcohol, may cause some patients to feel light-headed or uncomfortable, especially if they are sensitive to alcohol. Folk wisdom indicates that combining large amounts of stimulants and depressants may cause cardiovascular complications, but these claims have not been scientifically proven. The effects of combining the drug with alcohol in moderation, however, are mild enough not to be of great concern.

Ad

Because pseudoephedrine treats only one of many symptoms that often appear together, it is commonly taken in combination with other drugs to treat a wider range of symptoms. If you are taking other drugs with pseudoephedrine, you should make sure that they do not have any harmful interactions with alcohol. Double-check the label or prescription information to make sure that no other active ingredient in your cold or allergy medicine is dangerous to take with alcohol.

Many cold and sinus medications include both pseudoephedrine and a pain reliever, such as aspirin or ibuprofen, to combat the headache or body aches that sometimes accompany allergy or cold symptoms. Combining these drugs with alcohol may cause gastrointestinal bleeding or liver problems. Antihistamines such as diphenhydramine are usually classified as depressants and should not be combined with other depressants, like alcohol. Diphenhydramine can also cause dehydration, especially when combined with alcohol.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email